Tenofovir disoproxil fumarate (TDF) is a commonly used HIV antiretroviral. A relatively uncommon adverse effect of this drug is Fanconi syndrome. What is known about this toxicity, especially in regards to concomitant medication use and outcomes, is limited to isolated case reports and small case series. Therefore, a retrospective review of the FDA Adverse Event Reporting System from 2001 through 2006 was conducted to examine demographics, concomitant medication use, outcomes, and temporal trends in reporting of Fanconi syndrome associated with TDF use. In this large case series of 164 subjects who met the case definition for Fanconi syndrome, the majority (83%) of the subjects received protease inhibitors (PI) with TDF; specifically, 74% of the total received a ritonavir-boosted PI. Didanosine was the most commonly (43%) prescribed nucleoside reverse transcriptase inhibitor (NRTI). The combination of didanosine with boosted PI was frequently observed (34%), and in particular, didanosine plus lopinavir/ritonavir was documented for 22%. Nearly half (46%) of the total were hospitalized. Fracture (2%) and requirement for dialysis (2%) were infrequent while Fanconi syndrome contributed to death in 2% of these subjects. Patients receiving ritonavir-boosted protease inhibitors or didanosine with tenofovir should be closely monitored for development of nephrotoxicity. Although reporting biases and the exclusion of reports with serious confounding conditions likely affected the estimation of outcomes in this case series, severe complications of tenofovir-associated Fanconi syndrome were uncommon.
ASJC Scopus subject areas
- Public Health, Environmental and Occupational Health
- Infectious Diseases